North Dakota, 2018

Hail in North Dakota, August 4, 2018

August 4, 2018 · NWS BIS · 1 event in 1 county or zone

An isolated severe thunderstorm formed over central North Dakota, along a surface trough, in modest instability, producing one inch diameter hail in Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm formed over central North Dakota, along a surface trough, in modest instability, producing one inch diameter hail in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 12:58 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 12:58 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
158 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 157 PM CDT Sat Aug 4 2018

Main forecast challenge is convective potential for this afternoon
and evening. At 17Z, surface trough/wind shift was running
approximately from Minot through Dickinson, progressing eastward
across the state. Clear skies prevail with temps in the 80s.
GOES-17 water vapor imagery showed upper level cyclonic
circulation just north of the International Border with broad
cyclonic flow in place, though currently more zonal across ND. An
area of mid-upper level clouds was located upstream over Canada
and just beginning to nudge into northwestern ND. Models have
hinted at potential for showers and possibly a thunderstorm with
weak instability in place. Added some low pops to northwest ND to
account for this.

Farther east, some uncertainty with convective potential as the
surface trough progresses eastward. Global models all indicate
weak instability, mainly less than 1000 J/Kg. NAM is a little
more aggressive, but appears to be overdone when compared to
latest SPC mesoscale analysis. Deep layer shear is also marginal
around 30kts and strongest across the southern part of state.
Synoptic scale support is also somewhat limited with generally
weak height falls expected in nearly zonal flow. Some weak waves
do appear in water vapor imagery closer to SD border, which could
help support some convective development. Latest CAM solutions
initiate convection across south central ND late afternoon, which
seems reasonable. For now, have included mainly slight chance pops
for thunderstorms later today and this evening.

On Sunday, the region remains under the influence of upper level
cyclonic flow, supporting a continued chance of showers and
thunderstorms, mainly north. Forecast soundings show weak
instability during the afternoon with little/no inhibition. Deep
layer shear also on the low side, generally below 20 kts.

.LONG TERM...(Sunday night through Saturday)
Issued at 157 PM CDT Sat Aug 4 2018

Upper level trough pushes across the state and eventually brings
an end to chance of showers and thunderstorms by Monday evening.
Upper level ridge across western CONUS amplifies during the rest
of the week, resulting in dry weather for the Northern Plains
along with a warming trend. High temps initially around 80 on
Monday will quickly reach the 90s by Tue/Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM CDT Sat Aug 4 2018

VFR conditions expected through the forecast cycle. Slight chance
of thunderstorms late afternoon and early evening, mainly across
the east, which cold potentially impact KJMS. Not enough
confidence at this point to include mention in the forecast,
however.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Aug 4, 1:24 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
224 PM CDT Sat Aug 4 2018

NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051-
051930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Although widespread severe weather is not expected, a
storm or two could produce hail up to one inch in diameter and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Monday
afternoon. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-043-051930-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Bowman-
224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Monday
afternoon. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 4, 10:27 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 AM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             10 NW LARK              46.57N 101.52W
08/03/2018  E1.50 INCH       GRANT              ND   PUBLIC

            ESTIMATED WIND GUSTS TO 70 MPH WERE ALSO
            WITH THIS STORM. THERE WAS SOME DAMAGE TO
            THE HOUSE ROOF AND SOME TREE BRANCHES WERE
            BROKEN. CORN LEAVES WERE SHREDDED. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Aug 4, 11:05 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     HEART BUTTE DAM         46.60N 101.81W
08/03/2018  E70 MPH          GRANT              ND   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 4, 11:27 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1227 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             9 N NORTH LEMMON        46.08N 102.18W
08/03/2018  E1.00 INCH       ADAMS              ND   PUBLIC

            HAIL WAS MAINLY NICKEL SIZE, WITH A FEW
            QUARTERS. WIND GUSTS ESTIMATED AROUND 60
            MPH. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 4, 12:02 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             9 NNW LARK              46.57N 101.46W
08/04/2018  E1.00 INCH       GRANT              ND   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Aug 4, 3:32 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
432 PM CDT SAT AUG 4 2018

NDZ022-042200-
Sheridan-
432 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERIDAN COUNTY
UNTIL 500 PM CDT...

At 432 PM CDT, a strong thunderstorm was located 9 miles southeast of
Mcclusky, moving east at 30 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Goodrich.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10046 4745 10048 4750 10004 4733 10003
TIME...MOT...LOC 2132Z 271DEG 25KT 4738 10032

HEINERT
Special weather statement, Aug 4, 4:10 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT SAT AUG 4 2018

NDZ022-023-036-042245-
Wells-Kidder-Sheridan-
510 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN KIDDER COUNTIES UNTIL 545 PM
CDT...

At 510 PM CDT, a strong thunderstorm was located 8 miles southwest of
Hurdsfield, or 23 miles southeast of Mcclusky, moving east at 20 mph.

Nickel size hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern
Wells...northwestern Kidder and southeastern Sheridan Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4729 10011 4741 10011 4743 9971 4722 9970
TIME...MOT...LOC 2210Z 273DEG 19KT 4734 10000

HEINERT

The radar

The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kidder

When
August 4, 4:18 PM CST to 4:21 PM CST
Where
Kidder County, 13.13 mi NNW of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.330, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776077.